Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Birmingham, AL

July 14, 2005Elmore County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 14, 2005, 1:51 PM CDT for Elmore County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 1:51 PM CDT (18:51 UTC)
Expired
Jul 14, 2005, 4:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141852
FFWBMX
ALC051-142100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MILLBROOK...COOSADA...DEATSVILLE AND  
  PINE LEVEL...

* UNTIL 400 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COOSA
  RIVER.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3250 8639 3250 8618 3269 8618 3270 8640

$$

JD/81
1 follow-up statement
000 
WGUS74 KBMX 142036
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT THU JUL 14 2005

ALC051-142046-
ELMORE AL-
336 PM CDT THU JUL 14 2005

...THE FLASH FLOOD WARNING FOR WESTERN ELMORE COUNTY IS CANCELLED...

THE THREAT OF FLASH FLOODING HAS SUBSIDED.  THE STORMS THAT PROMPTED 
THE WARNING HAVE WEAKENED.

LAT...LON 3250 8639 3250 8618 3269 8618 3270 8640

$$

92/JSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 11:00 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 11:00 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT THU JUL 14 2005

.UPDATED...
CONVECTION IS INCREASING RAPIDLY ACROSS SOUTH ALABAMA LATE THIS
MORNING.  THERE APPEARS TO BE TWO AREAS THAT WILL BE FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY.  THE SOUTHERN BOUNDARY IS SAME
BOUNDARY THAT PRODUCED THUNDERSTORMS OVER CENTRAL ALABAMA
YESTERDAY...IT HAS JUST MOVED FARTHER SOUTH.  RAIN CHANCES IN THE
CATEGORICAL RANGE LOOK RIGHT ON TARGET FOR THIS AREA BASED ON
CURRENT COVERAGE.  VORT LOBE ASSOCIATED WITH DENNIS IS LOCATED ALONG
THE ALABAMA/TENNESSEE BORDER.  THIS FEATURE WILL LIKELY BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON FOR AREAS NORTH OF INTERSTATE 20.
SMALLEST RAIN CHANCES FOR THIS AFTERNOON WILL BE IN AN AREA SOUTH OF
INTERSTATE 20 AND NORTH OF INTERSTATE 85/HIGHWAY 80.

EXPECT WARMER TEMPERATURES ACROSS NORTHERN COUNTIES THIS AFTERNOON
DUE TO MORE SUNSHINE AND CONVECTION DEVELOPING LATER IN THE DAY AND
WILL RAISE TEMPERATURES NORTH AND LOWER SLIGHTLY SOUTH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jul 14, 1:44 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT THU JUL 14 2005

ALZ011>015-017>050-151845-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
144 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 85. WITH THE
ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE IN EXCESS OF TWO INCHES OF RAIN IN
A SHORT PERIOD OF TIME.  FLASH FLOOD WARNINGS MAY BE REQUIRED THIS
AFTERNOON IN ASSOCIATION WITH THE HEAVIEST THUNDERSTORMS. WIND GUSTS
TO 45 MILES PER HOUR DUE TO WET MICROBURST WINDS ARE ALSO POSSIBLE.

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS TODAY AND
TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS. RIVER
LEVELS AT ALL LOCATIONS SHOULD BE BELOW FLOOD STAGE BY SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. WITH
THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE UP TO TWO INCHES OF RAIN IN A SHORT
PERIOD OF TIME.

PATCHY FOG IS ANTICIPATED DURING THE EARLY MORNING HOURS. ISOLATED
LOCATIONS WILL SEE VISIBILITIES DROP TO AROUND 1/2 OF A MILE. THE
FOG WILL GRADUALLY BURN OFF AFTER SUNRISE.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

LINHARES

In the hours before

Special weather statement, Jul 14, 12:00 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT THU JUL 14 2005

ALZ045-046-141745-
BULLOCK-MACON-
1200 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN MACON COUNTY AND
BULLOCK COUNTY UNTIL 1245 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO 35
MPH...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FITZPATRICK...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARDAWAY...
FITZPATRICK...UNION SPRINGS AND FORT DAVIS THROUGH 1245 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

GUSTY WINDS TO 35 MPH CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL RESULT IN MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Jul 14, 12:47 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT THU JUL 14 2005

ALZ049-141830-
PIKE-
1247 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 130 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN
HOUR...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOSHEN...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN AND BRUNDIDGE
THROUGH 130 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED FROM
THESE STORMS. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL PRODUCE MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS
Special weather statement, Jul 14, 1:42 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT THU JUL 14 2005

ALZ041-043-141930-
AUTAUGA-ELMORE-
142 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND ELMORE
COUNTIES UNTIL 230 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLBROOK...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
MILLBROOK...PRATTVILLE...COOSA RIVER...COOSADA AND WETUMPKA THROUGH
230 PM CDT.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL PRODUCE MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:59 PM CDTFlash Flood WarningBMXPike2 hr
Jul 14, 2:55 PM CDTFlash Flood WarningBMXTallapoosa2 hr
Jul 14, 3:54 PM CDTFlash Flood WarningBMXBibb, Chilton2 hr
Jul 14, 4:54 PM CDTFlash Flood WarningBMXJefferson, St. Clair2 hr
Jul 14, 5:19 PM CDTFlash Flood WarningBMXShelby116 min
Jul 14, 5:42 PM CDTFlash Flood WarningBMXWinston2 hr
Jul 14, 6:09 PM CDTFlash Flood WarningBMXFayette, Walker2 hr
Jul 14, 6:21 PM CDTTornado WarningBMXWalker24 min
Jul 14, 6:52 PM CDTFlash Flood WarningBMXJefferson, St. Clair113 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.